Kansas, 2008

Flash Flood in Kansas, September 11, 2008

September 11, 2008 · NWS TOP · 1 event in 1 county or zone

Thunderstorms developed along a nearly stationary cold front from southwest to north central Kansas. Heavy rain in Cloud County dropped several inches of rain in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed along a nearly stationary cold front from southwest to north central Kansas. Heavy rain in Cloud County dropped several inches of rain in a short period of time. One trained spotter reported that three quarters of an inch of rain fell in half of an hour, and another just over four inches over the course of the event. Street flooding was also reported in and around the city of Concordia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 11, 6:02 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 11, 6:02 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU SEP 11 2008

.UPDATE...

UPDATED FOR 00 UTC AVIATION...

&&

.AVIATION...

CEILINGS HAVE BEEN VFR TO MVFR OVER THE PAST SEVERAL HOURS. AS THE
EVENING CONTINUES...EXPECT MVFR CONDITIONS TO DOMINATE. POSSIBLE
TO SEE IFR CONDITIONS DURING PERIODS OF MODERATE RAINFALL.
FORECAST CONTINUES AN EXTENDED DURATION OF PERIODS OF RAINFALL
DURING THE TAF FORECAST...SO EXPECT MAINLY MVFR CONDITIONS THROUGH
SATURDAY EVENING WITH IFR POSSIBLE IN HEAVIER ACTIVITY. BLAIR

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT THU SEP 11 2008/

DISCUSSION...

PLENTY OF SENSIBLE WX TO HANDLE OVER THE NEXT 24 HOURS. MRNG UPPR
AIR ANLYS INDCD SW FLOW ACRS THE PLAINS WITH TWO MAIN UPSTRM SHRTWV
TROFS AND ASSOCIATED SPEED MAXIMA. THE FIRST WAS FM THE WRN DAKOTAS
INTO UT AND THE SECOND WAS OVR SRN CA. SIG LO TO MID LVL MOISTURE
CONTD TO STREAM NWD TODAY...BOTH FM THE GULF OF MEXICO AND FROM
TROPICAL DEPRESSION LOWELL IN THE GULF OF CA. THIS WAS LEADING TO
AREAS OF SHOWERS MOVING ACRS THE SE CWA THIS AFTN. IN ADDITION...A
CDFNT ASSOCIATED WITH THE NRN STRM WAVE WAS SLOWLY MOVG SWD THRU
NEB/IA THI AFTN.

ALTHOUGH THIS PRECIP TREND IS EXPECTED TO CONT TONIGHT...THERE ARE
SOME SIG DIFFERENCES IN THE MODELS AS FAR AS QPF FOR TONIGHT WITH
THE GFS INDCG HIGHER AMOUNTS THAN THE NAM BY 12Z FRI. THE GFS SEEMS
TO BE KEYING IN ON A DEVELOPING MID LVL PV ANOMALY OVR WRN OK THIS
AFTN...WHICH IT DEEPENS AND LIFTS NEWD THRU THE NIGHT. THIS CREATES
A MUCH STRONGER MOISTURE ADVECTION ARND THE ANOMALY INTO ERN KS AND
ALSO MORE CONVECTIVE PRECIP. LOOKING AT THE AREA VADS THIS AFTN ACRS
THE SRN PLAINS...AS WELL AS THE SURFACE PRES ANLYS...THE GFS SEEMS
TO BE OVERDONE WITH DEVELOPING THIS ANOMALY. THUS HAVE DECIDED TO GO
WITH MORE OF A NAM LOOK THRU THE FIRST 18 HRS OF THE FORECAST.

ALTHOUGH GOING CLOSER TO THE NAM WILL CUT DOWN ON OUR QPF FORECAST
FOR TONIGHT...WE ARE STILL EXPECTING WIDESPREAD RAIN ACRS THE CNTRL
AND SRN CWA. THIS RAIN WILL BE ASSOCIATED WITH PERSISTENT...BUT
GENERALLY WEAK ISENTROPIC LIFT WITHIN THIS BROAD TROPICAL PLUME.
THUS RAINFALL OF AN INCH OR MORE IS LIKELY OVERNIGHT IN THE SRN
CWA...BUT GIVEN THE DRY CONDITIONS OF LATE AND THE INTENSITY OF THE
RAIN...FLOODING IS GENERALLY NOT EXPECTED TONIGHT. GIVEN THE FLOOD
WATCH IS ALREADY OUT AND WE ARE GOING TO SEE RAIN OVER THE NEXT 12
HRS...WILL LET THINGS RIDE AS IS...BUT JUST TONE DOWN THE WORDING
WITH THIS PACKAGE. WILL CONT TO HIT POPS HARD THOUGH IN THE SE CWA
FOR TNGHT. WL ALSO HAVE SOME LIKELY POPS IN THE NW THRU 06Z FOR
PRECIP EXPECTED TO DVLP NR THE FNT. THIS PRECIP IS LIKELY TO WEAKEN
OR BECOME INCREASINGLY ISO THRU THE NIGHT.

UPPR LVL JET ANALYZED UPSTRM OF THE TROF AXIS IS EXPECTED TO ROUND
THE BASE OF THE TROF TONIGHT AND START TO EJECT OUT ON THE PLAINS ON
FRI. THIS IS LIKELY TO PROVIDE A VERY FAVORABLE LARGE-SCALE SUPPORT
FOR ASCENT ACRS THE CWA. THUS PRECIPITATION IS EXPECTED TO CONT THRU
THE DAY ON FRI AS THE LO LVL WAA INCREASES. HAVE INCREASED POPS
INTO THE CAT RANGE ACRS A GOOD PART OF THE FA. FLOODING THREAT ALSO
APPEARS GENERALLY LO DURING THE DAY ON FRI AS HEAVY RAINFALL AGAIN
NOT LIKELY...BUT AGAIN ANOTHER HALF TO ONE INCH WILL BE POSSIBLE.
THUS WL CONT WITH THE FLOOD WATCH THRU FRI.  BOUSTEAD

FRIDAY NIGHT AND SATURDAY...850 FRONT AND ZONE OF MOISTURE
CONVERGENCE CONTINUES ACROSS THE NORTHERN CWA AND MAY EVEN LIFT
SLIGHTLY BACK TO THE NORTH IN RESPONSE TO SHORTWAVE TROUGH OVER THE
ROCKIES ADVANCING INTO THE HIGH PLAINS. WITH SUBTROPICAL IN PLACE
THIS MAY SHIFT THE HEAVIEST RAINFALL OVERNIGHT AND INTO SATURDAY
ACROSS THE NORTHWEST HALF OF THE CWA...INCLUDING AT LEAST THE
NORTHERN PORTIONS OF THE FLOOD WATCH...BUT MAY ALSO PROVIDE A BREAK
FROM THE HEAVIER RAINFALL ACROSS THE EAST CENTRAL FRIDAY NIGHT. WITH
PRECIPITABLE WATER VALUES AT OR ABOVE 2 INCHES...CONFIDENCE IN THE
SOUTHEAST CWA NOT GETTING ADDITIONAL HIGHER QPF IS NOT HIGH ENOUGH
TO CANCEL THE FLOOD WATCH FOR THAT AREA FRIDAY NIGHT...SO WILL KEEP
FLOOD WATCH GOING AS IS THROUGH FRIDAY NIGHT. AS THE WAVE LIFTS OUT
INTO THE CENTRAL PLAINS SATURDAY...AREA OF HEAVIER RAINFALL OVER THE
NORTHWEST CWA WILL LIKELY SHIFT SOUTHEAST ACROSS THE REMAINDER OF
THE CWA INTO THE AFTERNOON AS 850 AND REINFORCING SFC FRONTS MOVE
SOUTHEAST THROUGH THE DAY AND BEGIN TO USHER IN DRIER AIR ACROSS THE
NORTH CENTRAL. THIS SHORT WAVE WILL ALSO HELP TO PICK UP THE
REMNANTS OF IKE AND LIFT IT NORTHEAST INTO THE OZARK REGION. CLOUDS
AND PRECIP WILL LIMIT HIGHS TO MAINLY THE MIDDLE 70S ON SATURDAY.

MODELS STILL FOCUSING HIGHER QPF AMOUNTS TO THE SOUTH OF THE
CWA...BUT AREAS SOUTH OF I 35 MAY STILL RECEIVE ANOTHER HALF TO
LOCALLY AN INCH AND A HALF OF RAINFALL SATURDAY NIGHT INTO SUNDAY
MORNING. HOWEVER...ONLY A MINOR CHANGE IN THE TRACK OF THE REMNANTS
WOULD MAKE A BIG DIFFERENCE IN RAINFALL AMOUNTS...AND ANY FLOODING
POTENTIAL THIS AREA INTO SUNDAY WILL NEED TO BE DECIDED IN LATER
SHIFTS WHEN THE TRACK OF THE REMNANTS OF IKE ARE HIGHER. ALL IN
ALL...WITH GO WITH TOTAL QPF AMOUNTS ACROSS THE CWA THROUGH SUNDAY
FROM NEAR AN INCH IN THE BELLEVILLE AREA TO 3 TO 4 INCH RANGE MAINLY
ALONG AND SOUTH OF AN ABILENE TO HIAWATHA LINE...WITH THE HIGHER
AMOUNTS NEAR 4 INCHES IN THE BURLINGTON AND GARNETT AREAS.

BEYOND SUNDAY NIGHT...WENT WITH A DRY FCST ON THROUGH THURSDAY AS
RIDGING ALOFT BUILDS OVER THE REGION AND TEMPS GRADUALLY WARM
FROM THE LOWER 70S BEHIND THE FRONT SUNDAY TO THE LOWER 80S MOST
AREAS BY WEDNESDAY AND THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 AM FRIDAY TO 7 AM SATURDAY FOR KSZ026-KSZ037-
KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Sep 11, 3:26 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU SEP 11 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-122130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
426 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE
AREA TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS. HOWEVER...A MORE WIDESPREAD AREA OF MODERATE
RAIN WILL BE POSSIBLE ALONG AND SOUTH OF THE I 70 CORRIDOR.
THEREFORE A FLOOD WATCH HAS BEEN ISSUED FROM LATER TONIGHT INTO
SATURDAY MORNING FOR MUCH THIS AREA. LOCALIZED FLOODING OF SMALL
STREAMS...CREEKS AND LOW LYING AREAS WOULD BE THE PRIMARY CONCERN
TONIGHT IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLOOD WATCH CONTINUES INTO EARLY SATURDAY MORNING...AS
SEVERAL PERIODS OF MODERATE RAINFALL ARE POSSIBLE ACROSS THAT
AREA.

RAIN CHANCES WILL DECREASE BY LATE SATURDAY AFTERNOON ACROSS
THE NORTH CENTRAL AREAS. RAIN MAY CONTINUE TO THE SOUTH AND EAST
INTO MUCH OF NORTHEAST AND EAST CENTRAL AREAS INTO SUNDAY AS THE
CENTER OF THE REMNANTS OF HURRICANE IKE PASS TO THE SOUTH AND EAST
OF THE AREA. ADDITIONAL MODERATE AMOUNTS OF RAINFALL MAY OCCUR IN
THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Sep 11, 7:49 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HEAVY RAIN       1 W CONCORDIA           39.57N 97.68W
09/11/2008  M2.30 INCH       CLOUD              KS   TRAINED SPOTTER

            2.30 INCHES OF RAINFALL MEASURED WITHIN THE PAST HOUR ON
            THE WEST SIDE OF CONCORDIA

&&

SBLAIR
Local storm report, Sep 11, 7:57 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       6 N GLASCO              39.44N 97.84W
09/11/2008  M0.75 INCH       CLOUD              KS   TRAINED SPOTTER

            MEASURED RAINFALL OCCURRED IN 30 TO 35 MINUTES.

&&

JTL
Local storm report, Sep 11, 7:59 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HEAVY RAIN       4 W NORWAY              39.70N 97.85W
09/11/2008  M1.70 INCH       REPUBLIC           KS   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 630PM.

&&

JTL

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cloud

When
September 11, 8:27 PM CST to 10:00 PM CST
Where
Cloud County, 0.53 mi E of Concordia to 0.53 mi WSW of Huscher
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.570, -97.660

Heavy rain across the town of Concordia lead to flash flooding. Water was reported to be rinning over streets up to the crown of the curb, approximately five inches deep. A trained spotter in Concordia measured 0.75 inches in thirty minutes, and a second reported 2.30 inches in one hour. Other local spotter in the warned area reported a storm total 3.52 inches, and a storm total 4.10 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134786.